Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

Outbreak of Joint and Soft-Tissue Infections Associated with Injections from a Multiple-Dose Medication Vial

David L. Kirschke, Timothy F. Jones, Charles W. Stratton, Julia A. Barnett and William Schaffner
Clinical Infectious Diseases
Vol. 36, No. 11 (Jun. 1, 2003), pp. 1369-1373
Published by: Oxford University Press
Stable URL: http://www.jstor.org/stable/4483525
Page Count: 5
  • Download ($42.00)
  • Subscribe ($19.50)
  • Cite this Item
Outbreak of Joint and Soft-Tissue Infections Associated with Injections from a Multiple-Dose Medication Vial
Preview not available

Abstract

An outbreak of Staphylococcus aureus joint and soft-tissue infections occurred after therapeutic injections in an outpatient setting. A physician performed intra-articular or soft-tissue injections on 17 patients in August 2001, and 5 (29%) were subsequently hospitalized for infections at the site. S. aureus was isolated from 4 patients, and all 4 isolates were indistinguishable by pulsed-field gel electrophoresis. Of 10 patients injected with lidocaine and triamcinolone, 5 (50%) developed infections, compared with 0 of 7 patients injected with triamcinolone only (P = .04). A multiple-dose vial (MDV) of lidocaine was likely contaminated with S. aureus. A possible contributing factor was refrigeration after the use of MDVs of lidocaine; the manufacturer recommends storage at room temperature. An in vitro study of S. aureus in MDVs of lidocaine revealed prolonged survival at refrigerator temperatures. This outbreak highlights the importance of strict attention to aseptic procedures and carefully following manufacturers' instructions when using MDVs.

Page Thumbnails

  • Thumbnail: Page 
1369
    1369
  • Thumbnail: Page 
1370
    1370
  • Thumbnail: Page 
1371
    1371
  • Thumbnail: Page 
1372
    1372
  • Thumbnail: Page 
1373
    1373